Information for Coaches, Athletic Trainers, and Teachers

As a coach, athletic trainer, or teacher, it is important to know the signs of opiate abuse.

Common opiates include:
Oxycodone (Percocet, Percodan, OcyContin), hydrocodone (Vicodin, Lortab, Norco), fentanyl, hydromorphine (Dilaudid), buprenorphine (Subutex, Suboxone), codeine, methadone, morphine, and tramadol (Ultram), and heroin

What isPrescription Drug Abuse?

Prescription Drug Abuse is the use of medication without a prescription, in a way other than as prescribed, or for the feelings of getting high. It is important to keep all prescription medication in a secure location out of reach of children. Parents, teachers and coaches should not provide prescription drugs to those without the written prescription of their doctor.

Signs of abuse include:

  • Slowed breathing rate
  • Red or glazed eyes
  • Irritability
  • Lack of interest in hobbies/activities
  • Withdrawing from family
  • Change in school work
  • Missing medicines
  • Constipation
  • Nausea
  • Confusion
  • Drowsiness
  • Poor coordination
  • Stealing, forging or selling prescriptions
  • Excessive mood swings or hostility
  • Poor decision-making
  • Appearing to be high, unusually energetic or revved up, or sedated
  • Continually "losing" prescriptions, so more prescriptions must be written
  • Seeking prescriptions from more than one doctor

    How to Respond to an Overdose:
  • Try to wake the person up by yelling their name and rubbing the middle of their chest with your knuckles
  • Call 911 and explain that the person has stopped or is struggling to breath
  • Make sure nothing is in the person’s mouth that can block their breathing. If breathing has stopped or is very slow begin rescue breathing. 
  • If possible, administer naloxone (NARCAN).

Additional Resources for Coaches, Athletic Trainers, and Educators: